Colorado, 2006

Damaging Wind in Colorado, April 5, 2006

April 5, 2006 · NWS GJT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 5, 1:47 PM MST, 13 minutes earlier.

Area forecast discussion, Apr 5, 1:47 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT WED APR 5 2006

SHORT TERM (TONIGHT THROUGH FRIDAY)...

THIS EVENING...UPPER TROUGH HAS MOVED INTO THE GREAT BASIN WITH GOOD
INSTABILITY INCREASING OVER THE FORECAST AREA EARLY THIS AFTERNOON. A
NORTH TO SOUTH ORIENTED SURFACE FRONT WILL PROGRESS EASTWARD ACROSS
THE FORECAST AREA THIS AFTERNOON INTO EARLY THIS EVENING. AHEAD OF
THIS FRONT...STRONG SOUTH WINDS HAVE DEVELOPED. WINDS WILL BECOME
MORE SOUTHWEST BEHIND THE FRONT...BUT WILL REMAIN QUITE STRONG UNTIL
AFTER TROUGH PASSAGE LATE TONIGHT. WITH THIS STRONG FLOW AND FAST
STORM MOTION THE THUNDERSTORM OUTFLOWS WILL EASILY REACH WARNING
CRITERIA. HAIL ALSO IS A THREAT DUE TO SPEED SHEAR AND EARLY SEASON
TEMPERATURES ALOFT. A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT
FOR THE ENTIRE FORECAST AREA THROUGH 5 PM MDT THIS EVENING. ALSO...
STRONG GRADIENT WINDS HAVE RESULTED IN GUSTS IN EXCESS OF 75 MPH OVER
THE LA SAL MOUNTAINS EARLIER TODAY....EVEN BEFORE THE CONVECTION GOT
UNDERWAY. WITH STRONG WINDS CONTINUING UNTIL AFTER TROUGH PASSAGE...
THE HIGH WIND WARNING THAT WAS ISSUED EARLIER WILL CONTINUE THROUGH
MIDNIGHT TONIGHT.

SNOW LEVELS REMAIN QUITE HIGH TODAY WITH RAIN REPORTED ON RED
MOUNTAIN PASS AT 2 PM MDT WITH THE SNOW LEVEL AT 9500 FEET OR ABOVE.
THE SNOW LEVEL WILL LOWER ONCE THE COLD FRONT MOVES EAST OF
THE AREA. THE FRONT IS TIMED TO REACH THE RED MOUNTAIN AREA BETWEEN 4
AND 5 PM THEN EAST OF THE CONTINENTAL DIVIDE BY LATER THIS EVENING.
THE STRONG CONVECTION WILL PUSH SNOW LEVELS LOWER AT TIMES...HOWEVER
SNOW ACCUMULATIONS WILL BE LIGHT BELOW AROUND 10000 FEET UNTIL AFTER
THE COLD FRONT MOVES EAST.

MINOR FLOODING HAS BEEN REPORTED ON DRY CREEK IN THE HAYDEN AREA.
WITH THE WARM TEMPERATURES RESULTING IN GOOD SNOWMELT...AND
ADDITIONAL PCPN EXPECTED THROUGH THU...OTHER STREAMS MAY REACH
BANKFULL LEVELS. WILL KEEP PRESENT FLOOD WARNING FOR THE HAYDEN AREA
THROUGH NOON THU. THIS MAY HAVE TO BE EXTENDED. BUT IF THE SNOW
LEVEL FALLS LOW ENOUGH THE FLOW MAY DECREASE FOR A LITTLE WHILE.

LATE TONIGHT AND THURSDAY...SNOW ACCUMULATION WILL INCREASE ONCE THE
FRONT MOVES EAST AND THE MAIN UPPER LEVEL TROUGH MOVES OVERHEAD LATE
TONIGHT. BY MORNING THE SNOW LEVEL IS EXPECTED TO BE AROUND 6500
FEET. THE FLOW WILL SHIFT TO A MORE NORTHWESTERLY DIRECTION BY
EARLY THU...WITH THE FAVORED AREAS SHIFTING TO THE NORTH AND
CENTRAL MOUNTAINS. BOTH THE NAM AND THE GFS ROTATE ANOTHER LOBE
AROUND THE LOW AND ACROSS THE AREA THU THROUGH THU EVENING. THIS
WILL KEEP THE ACTION GOING MOST AREAS...DIMINISHING FROM THE FAR
SOUTHWEST. WILL LET PRESENT WINTER HILITES RIDE AT THIS TIME AS THEY
LOOK TO BE IN GOOD SHAPE.

THURSDAY NIGHT THROUGH FRIDAY...PCPN WILL DIMINISH FROM THE WEST
THU NIGHT AND FRI. BY FRI AFTERNOON SHOWERS WILL BE LIMITED TO
MAINLY THE NORTH AND CENTRAL MOUNTAINS. WITH SKIES CLEARING FROM THE
SOUTHWEST.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...DRY AND WARMER
CONDITIONS WILL DEVELOP FOR THE WEEKEND AS A RIDGE OF HIGH PRESSURE
MOVES OVER THE AREA AND THE NEXT TROUGH DEVELOPS OFF THE PACIFIC
COAST. THE WARMER TEMPS WILL RESULT IN INCREASED RUNOFF AND AREA
STREAMS AND RIVERS WILL HAVE TO BE MONITORED. THE RIDGE BEGINS TO
BREAK DOWN ON MON AS PIECES OF ENERGY GET EJECTED FROM THE TROUGH. AT
THIS TIME IT LOOKS LIKE MOST OF THIS ENERGY WILL REMAIN NORTH OF THE
AREA SO HAVE ONLY GONE WITH LOW POPS THROUGH THE LATER PERIODS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SEVERE THUNDERSTORM WATCH FOR WESTERN COLORADO THROUGH 5 PM
         MDT THIS AFTERNOON.
      WINTER STORM WARNING FOR THE NWRN SAN JUAN MOUNTAINS THROUGH
         THURSDAY EVENING (ZONE 18).
      WINTER STORM WARNING FOR THE SAWATCH...WEST ELK...ELK...PARK...
         GORE...ELK HEAD...FLATTOPS...THE GRAND AND BATTLEMENT MESAS
         THIS EVENING THROUGH THURSDAY EVENING (ZONES 4...9...
         10...12 AND 13).
      SNOW AND BLOWING SNOW ADVISORY FROM THROUGH NOON THURSDAY
         FOR THE SWRN SAN JUAN MOUNTAINS (ZONE 19).
      FLOOD WARNING FOR DRY CREEK IN AND AROUND HAYDEN THROUGH NOON
         THURSDAY.

.UT...SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH THROUGH 5 PM
         MDT THIS AFTERNOON.
      HIGH WIND WARNING FOR THE LA SAL MOUNTAINS IN EAST CENTRAL
         UTAH THROUGH MIDNIGHT TONIGHT.
      SNOW AND BLOWING SNOW ADVISORY FROM THROUGH NOON THURSDAY
         FOR THE EASTERN UINTA MOUNTAINS (ZONE 23).

&&

EH
Hazardous weather outlook, Apr 5, 11:16 AM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1216 PM MDT WED APR 5 2006

COZ001-003-005>008-011-014-017-020>023-UTZ022-024-025-027-029-061200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
1216 PM MDT WED APR 5 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE LOWER ELEVATIONS
OF EASTERN UTAH AND WESTERN COLORADO...AND THE UNCOMPAGHRE AND ROAN
AND TAVAPUTS PLATEAUS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON. THROUGH
THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS
IN EXCESS OF 58 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE...
SOUTHWEST WINDS 15 TO 25 MPH ARE EXPECTED WITH GUSTS 35 TO 45 MPH.
WINDS WILL BE STRONGER OVER HIGHER EXPOSED HIGHER TERRAIN. BY THIS
EVENING THE SNOW LEVEL WILL BEGIN TO LOWER WITH SNOW EXPECTED ABOVE
6500 FEET BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND SNOW SHOWERS WILL END ON THURSDAY.  NO SIGNIFICANT WEATHER
CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN
SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL
US AT WXGJT@NOAA.GOV.

COZ004-009-010-012-013-018-061200-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-WEST ELK AND SAWATCH MOUNTAINS-
1216 PM MDT WED APR 5 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY...

...WINTER STORM WARNING THIS EVENING THROUGH THURSDAY
EVENING FOR THE NORTHERN AND CENTRAL MOUNTAINS OF THE WESTERN
COLORADO...

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY THROUGH THURSDAY
EVENING FOR THE NORTHWESTERN SAN JUAN MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THROUGH
THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS
IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE...
SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL PERSIST
THROUGH THE EVENING. INITIALLY THE SNOW LEVEL WILL BE HIGH AND
ABOVE 9000 FEET. SNOW WILL INCREASE TONIGHT AS THE SNOW LEVEL FALLS
TO 6500 FEET. PERIODS OF HEAVY SNOW CAN BE EXPECTED THIS EVENING WITH
POOR VISIBILITY OVER MOUNTAIN PASSES FROM BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY WILL CONTINUE THROUGH THURSDAY WITH STORM TOTAL
ACCUMULATIONS OF 8 TO 16 INCHES...HOWEVER SOME MOUNTAIN PASSES MAY
RECEIVE UP TO 2 FEET OF NEW SNOW.  DANGEROUS TRAVEL CONDITIONS ARE
EXPECTED ON ALL ROADS THROUGH THE THE MOUNTAINS. SNOW WILL TAPER OFF
THURSDAY EVENING AND END ON FRIDAY.

NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN
SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL
US AT WXGJT@NOAA.GOV.

COZ019-UTZ023-061200-
EASTERN UINTA MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
1216 PM MDT WED APR 5 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY...

...SNOW AND BLOWING SNOW ADVISORY NOON TODAY THROUGH THURSDAY NOON
FOR THE MOUNTAINS OF SOUTHWEST COLORADO AND NORTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST
COLORADO AND NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THROUGH
THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS
IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE
SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL PERSIST
THROUGH THE EARLY EVENING. INITIALLY THE SNOW LEVEL WILL BE HIGH AND
ABOVE 9000 FEET. SNOW WILL INCREASE TONIGHT AS THE SNOW LEVEL FALLS
TO 6500 FEET. PERIODS OF SNOW CAN BE EXPECTED THIS EVENING WITH POOR
VISIBILITY OVER MOUNTAIN PASSES FROM BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY WILL CONTINUE THROUGH THURSDAY AFTERNOON WITH STORM
TOTAL ACCUMULATIONS OF 7 TO 14 INCHES. DANGEROUS TRAVEL CONDITIONS
ARE EXPECTED ON ALL ROADS THROUGH THE THE MOUNTAINS. SNOW WILL TAPER
OFF THURSDAY AFTERNOON AND END IN THE EVENING.

NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN
SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL
US AT WXGJT@NOAA.GOV.

UTZ028-061200-
LA SAL AND ABAJO MOUNTAINS-
1216 PM MDT WED APR 5 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY...

...HIGH WIND WARNING TODAY THROUGH MIDNIGHT TONIGHT FOR THE
LA SAL MOUNTAINS ABOVE 9000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHEAST
UTAH.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THROUGH
THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS
IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IN
ADDITION...OVER THE LA SAL MOUNTAINS...VERY STRONG SOUTHWEST WINDS AT
40 TO 50 MPH WITH GUSTS IN EXCESS OF 75 MPH ARE EXPECTED ABOVE 9000
FEET THROUGH THIS EVENING. OTHERWISE...SOUTHWEST WINDS 20 TO 30 MPH
WITH GUSTS 45 TO 55 MPH WILL PERSIST THROUGH THE EVENING. INITIALLY
THE SNOW LEVEL WILL BE HIGH AND ABOVE 9000 FEET. THE SNOW LEVEL
WILL FALL TO AROUND 6500 FEET OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY AFTERNOON
ENDING BY THE EVENING.

NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN
SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL
US AT WXGJT@NOAA.GOV.

COZ002-061200-
CENTRAL YAMPA RIVER BASIN-
1216 PM MDT WED APR 5 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT TODAY...

...A FLOOD WARNING IN EFFECT FOR DRY CREEK AT HAYDEN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL YAMPA RIVER BASIN
OF NORTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON. THROUGH
THIS AFTERNOON...SOME THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS
IN EXCESS OF 58 MPH AND HAIL UP TO ONE INCH IN DIAMETER. OTHERWISE...
SOUTHWEST WINDS 15 TO 25 MPH ARE EXPECTED WITH GUSTS 35 TO 45 MPH.
WINDS WILL BE STRONGER OVER HIGHER EXPOSED HIGHER TERRAIN. BY THIS
EVENING THE SNOW LEVEL WILL BEGIN TO LOWER WITH SNOW EXPECTED ABOVE
6500 FEET BY LATE TONIGHT.

DRY CREEK HAS EXCEEDED BANKFULL IN THE HAYDEN AREA WITH MINOR
FLOODING. RAIN AND SNOW SHOWERS THIS AFTERNOON THROUGH THURSDAY WILL
INCREASE FLOOD POTENTIAL ALONG DRY CREEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND SNOW SHOWERS WILL END ON THURSDAY.  NO SIGNIFICANT WEATHER
CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. ALSO YOU ARE ENCOURAGED TO PHONE IN
SNOW OR WIND REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL
US AT WXGJT@NOAA.GOV.

In the hours before

Local storm report, Apr 5, 1:47 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT WED APR 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND GST     1 NW FRUITA             39.17N 108.74W
04/05/2006  M62 MPH          MESA               CO   NWS EMPLOYEE

&&

JSMITH

The radar

The Grand Junction radar (KGJX), 44 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
April 5, 2:00 PM MST to 2:05 PM MST
Where
Garfield County, Battlement Mesa
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.433, -108.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503127.